Alabama, 2010

Hail and Damaging Wind in Alabama, June 1, 2010

June 1, 2010 · NWS HUN · 6 events in 1 county or zone

Strong daytime heating and marginally unstable conditions produced isolated severe thunderstorms during the late afternoon hours. This activity was focused along a weak boundary extending from northwestern Georgia across northern Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$44,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Strong daytime heating and marginally unstable conditions produced isolated severe thunderstorms during the late afternoon hours. This activity was focused along a weak boundary extending from northwestern Georgia across northern Alabama. Limestone County was hit the hardest with minor street flooding, large hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 1, 1:00 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 1, 1:00 PM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
200 PM CDT TUE JUN 1 2010

.DISCUSSION...SPORADIC/PULSE TYPE CONVECTION CONTINUES ACROSS THE TN
VALLEY THIS AFTERNOON...ALTHOUGH THIS ACTIVITY SHOULD BEGIN TO
DIMINISH WITH THE ONSET OF THE EVENING HRS. OTHERWISE...THE FORECAST
AREA REMAINS UNDER THE INFLUENCE OF THE SUBTROPICAL RIDGE WHICH IS
TRANSLATING INTO WARM AND HUMID CONDITIONS FOR THE SE REGION. THESE
MUGGY CONDITIONS SHOULD CONTINUE THROUGH THE REMAINDER OF THE WORK
WEEK AND INTO THE WEEKEND PERIOD. CONVECTIVE ACTIVITY WED AFTERNOON
MAY ACTUALLY TREND MORE ISOLATED THAN SCT WITH LITTLE IN THE WAY OF
ANY UPPER WAVE PRESENT...BEFORE INCREASING AGAIN THU AFTERNOON AS A
WEAK FRONTAL BOUNDARY APPROACHES THE AREA FROM THE NW. WHILE THIS
FRONT IS NOT XPCTED TO MOVE THROUGH THE AREA...LOW LEVEL CONVERGENCE
ALONG AND AHEAD OF THE BOUNDARY MAY HELP TO AT LEAST ENHANCE PRECIP
COVERAGE THROUGH FRI.

HEADING INTO THE WEEKEND PERIOD...VERY WARM AND HUMID CONDITIONS
LOOK TO CONTINUE FOR THE CNTRL TN VALLEY. STRONG RIDGING AT THE SFC
IS XPCTED TO PERSIST ACROSS THE ERN GULF LEADING INTO THE SE REGION.
IN ADDITION...ANOTHER COLD FRONT IS XPCTED TO APPROACH THE AREA FROM
THE NW BY SUN...WITH COMPRESSIONAL HEATING EFFECTS INCREASING AHEAD
OF THE BOUNDARY. ANY CONVECTION LOOKS TO REMAIN IN THE ISOLATED CAT
WITH THE LACK OF ANY REAL FOCUS MECH FOR PRECIP. WITH GULF MOISTURE
STREAMING INTO THE REGION...HEAT INDEX VALUES MAY EXCEED 100 DEGREES
THIS WEEKEND...ESPECIALLY ACROSS NW AL.

AS ALLUDED TO IN THE PREVIOUS DISCUSSION THIS MORNING...MERIDIONAL
FLOW ALOFT IS XPCTED TO BECOME ENTRENCHED ACROSS THE ERN CONUS NEAR
THE START OF THE NEW WORK WEEK. THIS LOOKS TO HELP PUSH THE COLD
FRONT JUST TO THE N THROUGH THE AREA MON. WHILE THERE REMAINS SOME
TIMING DIFF BETWEEN THE GLOBAL MODELS...THE GENERAL CONSENSUS CALLS
FOR AT LEAST SOME ISOLATED CONVECTION DEVELOPING/CONTINUING ALONG
THE FRONTAL PASSAGE. SOME SLIGHTLY DRIER AND COOLER AIR THEN LOOKS
TO FILTER INTO THE FORECAST AREA BEHIND THE FRONT GOING INTO TUE.
STILL CAN NOT RULE OUT A STRAY SHOWER/TSTM BEHIND THE FRONT GIVEN A
LATE SPRING LIKE AIR MASS REMAINING IN PLACE ACROSS THE REGION.
&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    67  90  69  89  68 /  20  30  20  40  30
SHOALS        67  91  68  91  68 /  10  20  10  40  30
VINEMONT      67  88  68  89  68 /  20  30  20  40  30
FAYETTEVILLE  66  88  67  89  67 /  20  30  20  40  30
ALBERTVILLE   68  88  69  88  68 /  20  30  20  40  30
FORT PAYNE    66  88  67  88  67 /  20  30  20  40  30
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

09
Hazardous weather outlook, Jun 1, 12:00 PM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
100 PM CDT TUE JUN 1 2010

ALZ001>010-016-TNZ076-096-097-020200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
100 PM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH THE
AFTERNOON INTO THE EARLY EVENING. SOME OF THE STORMS WILL BE CAPABLE
OF GUSTY WINDS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE...MAINLY IN THE
AFTERNOONS...THROUGH THE PERIOD. THE STRONGER STORMS WILL BE CAPABLE
OF GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT ANTICIPATED AT THIS TIME.

JE

In the hours before

Special weather statement, Jun 1, 10:01 AM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1101 AM CDT TUE JUN 1 2010

ALZ007-011645-
MORGAN-
1101 AM CDT TUE JUN 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN COUNTY UNTIL 1145 AM
CDT...

AT 1057 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HARTSELLE...MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HARTSELLE.
  LEESDALE.
  FALKVILLE...LACON.
  COLE SPRINGS.
  SOMERVILLE...EVA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3436 8711 3437 8711 3453 8706 3448 8664
      3431 8669 3431 8696
TIME...MOT...LOC 1602Z 282DEG 11KT 3442 8698

JE
Special weather statement, Jun 1, 12:48 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
148 PM CDT TUE JUN 1 2010

TNZ076-096-011915-
LINCOLN-MOORE-
148 PM CDT TUE JUN 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN AND CENTRAL
MOORE COUNTIES UNTIL 215 PM CDT...

AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHESTNUT RIDGE...OR 9 MILES WEST OF
LYNCHBURG...MOVING SOUTHEAST AT 10 MPH. ADDITIONAL STRONG
THUNDERSTORMS WERE LOCATED JUST TO THE WEST AND EAST...FROM
PETERSBURG TO JUST NORTHWEST OF LYNCHBURG...ALSO MOVING SOUTHEAST AT
10 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BELLEVILLE.
  BOONEVILLE...MULBERRY.
  LYNCHBURG...MIMOSA.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3537 8653 3537 8648 3534 8644 3534 8642
      3536 8640 3536 8638 3528 8627 3513 8648
      3532 8665 3535 8660 3537 8660 3539 8658
TIME...MOT...LOC 1847Z 320DEG 5KT 3532 8650

JE
Special weather statement, Jun 1, 1:13 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
213 PM CDT TUE JUN 1 2010

TNZ076-096-097-011945-
FRANKLIN-LINCOLN-MOORE-
213 PM CDT TUE JUN 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...LINCOLN AND MOORE
COUNTIES UNTIL 245 PM CDT...

AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CHESTNUT RIDGE TO
WINCHESTER TO ALTO...MOVING SOUTHEAST AT 10 MPH.

PENNY SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BOONEVILLE.
  TIMS FORD LAKE.
  BELLEVILLE...LOIS.
  MARBLE HILL...HARMONY.
  DECHERD...WINCHESTER.

IF ON OR NEAR TIMS FORD LAKE OR WOODS RESERVOIR...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3535 8646 3534 8644 3531 8631 3538 8613
      3536 8604 3529 8591 3526 8589 3523 8589
      3523 8586 3518 8586 3508 8615 3519 8657
      3533 8667 3535 8660 3538 8659
TIME...MOT...LOC 1911Z 331DEG 8KT 3532 8657 3523 8625
          3533 8597

JE
Special weather statement, Jun 1, 1:41 PM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
241 PM CDT TUE JUN 1 2010

TNZ097-012015-
FRANKLIN-
241 PM CDT TUE JUN 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY TENNESSEE UNTIL
315 PM CDT...

AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LEXIE CROSSROADS TO
SAINT ANDREWS...MOVING SOUTHEAST AT 15 MPH.

PEA SIZE HAIL...WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. SOME
MINOR STREET FLOODING IS POSSIBLE.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  LEXIE CROSSROADS...COWAN.
  BELVIDERE.
  MAXWELL.
  HUNTLAND...BEANS CREEK.
  ANDERSON...SHERWOOD.

IF ON OR NEAR TIMS FORD LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT
ON THE WATER IN A THUNDERSTORM!

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3523 8589 3523 8586 3499 8587 3500 8631
      3514 8630 3515 8632 3517 8630 3518 8628
      3521 8631 3523 8630 3527 8589
TIME...MOT...LOC 1940Z 332DEG 12KT 3515 8631 3519 8587

JE
Special weather statement, Jun 1, 2:31 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
331 PM CDT TUE JUN 1 2010

ALZ003-012130-
FRANKLIN-
331 PM CDT TUE JUN 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN COUNTY UNTIL 430 PM
CDT...

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SPRUCE PINE...OR 8 MILES SOUTH OF
RUSSELLVILLE...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...AND HEAVY DOWNPOURS ARE
EXPECTED WITH THIS STORM.

PEOPLE IN EASTERN FRANKLIN COUNTY...INCLUDING THE CITIES OF SPRUCE
PINE AND PHIL CAMPBELL...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3431 8764 3431 8779 3431 8781 3443 8795
      3457 8780 3457 8774 3453 8756 3443 8753
      3432 8753 3430 8755
TIME...MOT...LOC 2031Z 326DEG 12KT 3438 8773

KNS
Special weather statement, Jun 1, 3:11 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
411 PM CDT TUE JUN 1 2010

ALZ005-006-012200-
LIMESTONE-MADISON-
411 PM CDT TUE JUN 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE AND MADISON COUNTIES
UNTIL 500 PM CDT...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TONEY TO CAPSHAW...
MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL AND WINDS UP TO 45 MPH ARE EXPECTED WITH THESE
STORMS.

PEOPLE IN EASTERN LIMESTONE AND NORTHERN MADISON COUNTIES...INCLUDING
THE CITIES OF FRENCH MILL...BETHEL...CAPSHAW...TONEY...HARVEST...
MADISON...AND  HUNTSVILLE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3500 8666 3475 8642 3466 8690 3501 8706
TIME...MOT...LOC 2110Z 327DEG 11KT 3492 8674 3478 8680

KNS

The radar

The Northeast Alabama radar (KHTX), 79 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 lightning, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Limestone

When
June 1, 3:41 PM CST to 3:46 PM CST
Where
Limestone County, 2.84 mi W of French Mill
Measured
0.88 in hail
Reported by
Public
Coordinates
34.770, -86.930

Nickel sized hail was reported 3 miles southeast of Athens.

Thunderstorm Wind, Limestone

When
June 1, 3:43 PM CST to 3:53 PM CST
Where
Limestone County, 1.51 mi ESE of Athens
Measured
43 kt (49 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
34.790, -86.956

One tree and some powerlines were blown down on Highway 31 at Freeman Street.

Hail, Limestone

When
June 1, 3:47 PM CST to 3:52 PM CST
Where
Limestone County, 2.84 mi W of French Mill
Measured
1 in hail
Reported by
Public
Coordinates
34.770, -86.930

Quarter sized hail was reported 3 miles south of Athens.

Lightning, Limestone

When
June 1, 3:57 PM CST to 4:02 PM CST
Where
Limestone County, 1.51 mi ESE of Athens
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.790, -86.956

Lightning hit and destroyed a transformer at the intersection of Hwy 31 and Stewart road.

Heavy Rain, Limestone

When
June 1, 4:25 PM CST
Where
Limestone County, 2.34 mi SE of Athens
Reported by
Emergency Manager
Coordinates
34.775, -86.953

One to three inches of rainfall caused ponding over the road near the intersection of Hwy 31 and Sanderfer Rd.

Lightning, Limestone

When
June 1, 4:42 PM CST
Where
Limestone County, 1.33 mi ENE of Lawngate
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
34.730, -87.060

Lightning struck a trailer home off of Cowford road near the Tennessee River, catching it on fire. Tragically, the mobile home was ruled a total loss after the fire was extinguished. Thankfully no residents were injured or killed during the blaze.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240507, 240511, 240510, 240516, 243352, 240513.